Do SSRIs cause weight gain?
August 5, 2010 2:09 PM Subscribe
How do SSRIs cause weight gain?
posted by anonymous to health & fitness (15 answers total) 6 users marked this as a favorite
I have read anecdote after anecdote of Celexa (citalopram) causing weight gain. I have gained 20 pounds since I have been on the drug. I am on 20 mg a day and have been on the drug for a year.
I don't find that my eating habits have changed that much. I can no longer lose weight like I could before I was on Celexa. I am exercising (walking for an hour a day or gym classes) and eating three reasonable meals a day. No fast food. I am eating cereal for breakfast, sandwich of turkey or lean ham on whole wheat for lunch with fruit, and reasonable dinner (lean protein, salad, veg, rice). I do splurge occasionally but most days I am not consuming too many calories.
What is exactly going on with the human body that causes weight gain when taking SRIIs? Does it change the metabolism? Increase appetite? I find that my appetite is the same or less since I've been taking Celexa but I am still gaining weight.
I was not underweight when I began taking Celexa. I was about 20 pounds overweight, but I felt comfortable in my skin. Now I am 40 - 50 pounds overweight. I am thinking quitting Celexa. Actually, I am going to quit but I want to be safe.
more even-tempered and less "crazy"
less time thinking and obsessing over little things
not much bothers me
my libido is nonexistent
I can't remember anything (spacey)
I'm tied all of the time. I can sleep 12 hours a night without problems
Any thoughts or advice would be helpful. I mainly want to know how it affects the human body in relation to weight gain. Thank you.